Nevada, 2012Heavy Snow in Nevada, December 25 to 27, 2012
December 25 to 27, 2012 · NWS LKN · 5 events in 5 counties and zones
A strong winter storm brought widespread heavy snow to northern Nevada. Many valley locations reported between 6 and 10 inches of snow.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought widespread heavy snow to northern Nevada. Many valley locations reported between 6 and 10 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 25, 10:02 AM PST, 3 hours 28 minutes earlier.
Area forecast discussion, Dec 25, 10:02 AM PST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1002 AM PST TUE DEC 25 2012
.SYNOPSIS...SNOW WILL BEGIN SPREADING INTO HUMBOLDT COUNTY THIS
AFTERNOON. A STRONG WINTER STORM PROMISES TO BRING WIDESPREAD
ACCUMULATING SNOW TO NEVADA TONIGHT...WEDNESDAY...AND INTO
THURSDAY. A PROLONGED PERIOD OF SNOWFALL IS EXPECTED TO ADVERSELY
AFFECT HOLIDAY TRAVEL PLANS. SUNNY AND DRY WEATHER IS EXPECTED TO
RETURN ON FRIDAY.
&&
.UPDATE...SATELLITE PICS SHOW A POTENT SHORT WAVE OFF THE NORTHERN
CALIFORNIA COAST THIS MORNING WITH AN IMPRESSIVE COLD FRONT
APPROACHING THE NORTHERN AND CENTRAL CALIFORNIA COAST. THIS
SYSTEM WILL MOVE INTO NORTHERN AND CENTRAL NEVADA TONIGHT AND
WEDNESDAY. 12Z NAM/GFS CONTINUED WETTER 00Z MODEL TREND ACROSS
NORTHERN NEVADA SHOWING A LARGE AREA OF 0.4 TO 0.6 INCHES OF
PRECIPITATION DURING THE 24 HOUR PERIOD FROM 4 PM TODAY TO 4 PM
WEDNESDAY. THIS LOOKS REASONABLE DUE TO THE STRENGTH OF THE SYSTEM
AS WELL AS WATER VAPOR IMAGERY SHOWING A GOOD SUBTROPICAL MOISTURE
FETCH. SHOULD SEE 4 TO 7 INCHES OF SNOW FOR THE VALLEYS OF
NORTHERN NEVADA AND OVER A FOOT IN THE MOUNTAINS BEFORE THIS
SYSTEM MOVES OUT OF THE AREA. THIS WILL HAVE A MAJOR IMPACT ON
HOLIDAY TRAVELERS. THEREFORE HAVE UPGRADED ADVISORIES TO WARNINGS
ACROSS MOST OF NORTHERN NEVADA. CEC
&&
.PREV DISCUSSION... /ISSUED AT 250 AM /
SYNOPSIS...INCREASING CLOUDS EXPECTED ON CHRISTMAS DAY. SNOW WILL
BEGIN SPREADING INTO HUMBOLDT COUNTY THIS AFTERNOON. A STRONG
WINTER STORM PROMISES TO BRING WIDESPREAD ACCUMULATING SNOW TO
NEVADA TONIGHT...WEDNESDAY...AND INTO THURSDAY. A PROLONGED
PERIOD OF SNOWFALL IS EXPECTED TO ADVERSELY AFFECT HOLIDAY TRAVEL
PLANS. SUNNY AND DRY WEATHER IS EXPECTED TO RETURN ON FRIDAY.
SHORT TERM...TODAY THROUGH THURSDAY. BITTERLY COLD FOR SANTA
ACROSS EASTERN NEVADA THIS MORNING...WITH TEMPERATURES AS OF 2 AM
A FEW DEGREES EITHER SIDE OF ZERO. EASILY THE COLDEST NIGHT SO FOR
THIS WINTER...WITH THE COLD AIR AND SNOW PACK ACTUALLY SHOWING UP
ON IR SATELLITE IMAGERY THIS MORNING. SKIES HAVE CLEARED NICELY AS
EXPECTED...WITH CIRRUS BEGINNING TO APPROACH FROM THE WEST. WITH
THE FRESH SNOW PACK SOME AREAS OF FREEZING FOG MAY STILL DEVELOP
THIS MORNING...PUTTING RUDOLPH'S RED NOSE TO GOOD USE.
MAJOR PACIFIC WINTER STORM VERY IMPRESSIVE ON SATELLITE THIS
MORNING APPROACHING THE WEST COAST. THE STAGE IS SET FOR THIS
SYSTEM TO PRODUCE WIDESPREAD ACCUMULATING SNOW FOR ALL OF NEVADA
BEGINNING IN NW NEVADA AS SOON AS THIS AFTERNOON...AND THEN FOR
EVERYBODY ELSE BEGINNING THIS EVENING.
THE CONSENSUS OF THE LATEST MODEL GUIDANCE SUGGESTS THE INHERITED
WINTER WEATHER HEADLINES ARE IN GOOD SHAPE...REGARDING TIMING AND
PLACEMENT. GIVEN A VERY WET 00Z NAM MODEL RUN...AND THE IMPRESSIVE
SATELLITE APPEARANCE DID INCREASE THE EXPECTED SNOW AMOUNTS FOR
NORTHERN NEVADA. THE WINTER STORM WARNING FOR NORTHERN ELKO COUNTY
WILL NOW CALL FOR 6-12 INCHES IN THE VALLEYS WITH UP TO 2 FEET IN
THE MOUNTAINS. ALONG THE I-80 CORRIDOR...INCLUDING
WINNEMUCCA/BATTLE MOUNTAIN/ELKO AND SPRING CREEK/WELLS...INCREASED
SNOW AMOUNTS IN THE ADVISORY AREA TO 4-7 INCHES...WITH OVER ONE
FOOT LIKELY IN THE HIGHEST MOUNTAINS SUCH AS THE RUBIES. GFS/NAM
BOTH ATTEMPT TO PLACE THEIR MAXIMUM FRONTOGENETIC BANDS OF SNOW
ALONG THIS CORRIDOR LATE TONIGHT AND WEDNESDAY MORNING. IN
FACT...00Z NAM WOULD ARGUE THAT AN UPGRADE TO A WINTER STORM
WARNING WOULD BE JUSTIFIED FOR THE INTERSTATE 80 CORRIDOR. ELECTED
TO KEEP THE ADVISORY GOING FOR NOW...BUT WILL ADVISE NEXT SHIFT TO
CONSIDER AN UPGRADE IF THE MAXIMUM SNOWFALL RATES CONTINUE TO LINE
UP ALONG THE INTERSTATE. LATEST 06Z GFS CONTINUES TO SUGGEST THAT
UPWARDS OF 6 INCHES OF SNOW WILL BE TALLIED NEAR ELKO AND SPRING
CREEK BY EVENT'S END ON THURSDAY FLIRTING WITH WARNING CRITERIA.
JUST ENHANCED THE AMOUNTS AND WORDING OF THE ADVISORY PRODUCT FOR
THESE AREAS FOR NOW. HOLIDAY TRAVELERS WILL BE ADVERSELY IMPACTED
THE MORNING AFTER CHRISTMAS. MAINTAINED A MORE GENERIC ADVISORY
FOR VALLEY ACCUMULATIONS OF 2-4 INCHES FOR CENTRAL NEVADA.
BY LATE WEDNESDAY...WIDESPREAD SNOW WILL TRANSITION TO A MORE
SHOWERY NATURE AS STRONG COLD 540 DM TROUGH SETTLES OVER NEVADA.
INSTABILITY UNDER THE COLD AIR ALOFT...AND REINFORCING SHORTWAVE
ENERGY DIGGING DOWN THE BACKSIDE OF THE TROUGH...WILL ENCOURAGE
WIDESPREAD SNOW SHOWER PRODUCTION INTO THURSDAY. AM CONCERNED IN
PARTICULAR THAT NW FACING SLOPES WILL CONTINUE TO ACCUMULATE SNOW
THROUGH WEDNESDAY NIGHT AND WELL INTO THURSDAY...MAKING FOR A
PROLONGED SNOW EVENT WITH MAJOR TRAVEL IMPLICATIONS. FUTURE SHIFTS
WILL BE TASKED WITH DETERMINING IMPACTS AND IF AN UPGRADE TO A
WARNING IS NECESSARY FOR ANY PARTICULAR ZONES. AT ANY RATE...IT IS
EMPHASIZED THAT ROAD CONDITIONS WILL BE POOR ACROSS MUCH OF NEVADA
TONIGHT...THROUGH WEDNESDAY...INTO THURSDAY AND HOLIDAY TRAVELERS
WILL BE IMPACTED. TURNER
LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. MODELS ARE IN FAIRLY
GOOD AGREEMENT THROUGH ABOUT SUNDAY WITH THE GFS HOLDING A SKINNY
YET LARGE AMPLITUDE PROGRESSIVE RIDGE OVER THE INTERIOR WEST AND
GREAT BASIN. THE EC'S RIDGE IS BROADER BUT STILL PROGRESSIVE. BOTH
MODELS SHOW SOME SLIGHT CHANCE PRECIP THROUGH FRIDAY BUT THIS
DIMINISHES QUICKLY. BOTH MODELS ALSO SHOW COLD NORTHERLY FLOW INTO
THE REGION INTO THE WEEKEND. BUT THIS IS WHERE THEY START TO DIFFER
WITH THE GFS CREATING A CLOSED LOW OVER THE SOUTHWEST WHICH DEVELOPS
NORTHEAST FLOW INTO THE REGION...AND THE EC A NORTHEAST-SOUTHWEST
ORIENTED TROUGH OVER THE AREA...WITH NORTH TO NORTHWEST FLOW ALOFT.
AFTER SUNDAY...GREAT DIFFERENCES PRECLUDE ANY REAL CONFIDENCE EITHER
WAY. LEFT WELL ENOUGH ALONE FROM SUNDAY ONWARD.
POPS WILL BE ON THE LOW SIDE THROUGH THE EX TRENDED PERIOD AND THE
BIGGEST PROBLEM WILL LIKELY BE TEMPS. WITH AMPLE SNOW COVER OVER THE
REGION AT THIS TIME...AND WITH LOW TEMPERATURES EXPECTED THROUGH THE
PERIOD...DO NOT EXPECT MUCH MELTING...AND LOTS OF RADIATION AT NIGHT
WITH ENOUGH DAYTIME CLOUDS TO INHIBIT MUCH INSOLATION AND WARMING.
HOWEVER...THERE IS ALWAYS A CAVEAT ISN'T THERE?...EXPECT SOME
SUBLIMATION OF THE SNOWPACK WHICH WILL ENABLE NIGHT TIME TEMPS TO
WARM A FEW DEGREES OVER THE PERIOD...BUT DAY TIME HIGHS WILL STILL
BE AT OR NEAR FREEZING OR LOWER THROUGH THE PERIOD. OVERALL...JUST A
FEW DEGREES BELOW NORMAL TEMPS FOR THE SEASON. BB
AVIATION...DRY CONDITIONS TO START THE TAF PERIOD AT KWMC KEKO KELY
AND KTPH. CLOUDS WILL INCREASE AND LOWER FROM NW TO SE TODAY...WITH
SNOW SHOWERS RETURNING TO KWMC AROUND NOON...KEKO LATE TUESDAY
AFTERNOON...AND KELY AND KTPH TUESDAY EVENING...BUT EXPECTING VFR
THROUGH PERIOD. SOUTH TO SOUTHEAST WINDS AT ALL TAF SITES...WITH
SOME MINOR GUSTS AT KELY AND KTPH. BB
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST THURSDAY
FOR NORTHERN ELKO COUNTY.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 10 AM PST
THURSDAY FOR HUMBOLDT COUNTY.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM PST
THURSDAY FOR NORTHEASTERN NYE COUNTY...SOUTHEASTERN ELKO
COUNTY...WHITE PINE COUNTY.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 10 AM PST
THURSDAY FOR NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY.
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 10 AM PST
THURSDAY FOR NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY.
&&
91/99/98
Hazardous weather outlook, Dec 25, 9:42 AM PST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
942 AM PST TUE DEC 25 2012
NVZ030-031-033>041-261800-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
942 AM PST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG WINTER STORM WILL BEGIN TO SPREAD SNOW INTO NORTHWEST
NEVADA THIS AFTERNOON. SNOW WILL SPREAD ACROSS THE REST OF
NORTHERN AND CENTRAL NEVADA TONIGHT WITH SIGNIFICANT SNOWFALL
EXPECTED TO BEGIN. VALLEYS WILL GENERALLY SEE 2 TO 4 INCHES OF
SNOW WITH THE HIGHEST AMOUNTS ACROSS NORTHERN NEVADA. WINTER STORM
WARNINGS AND ADVISORIES HAVE BEEN POSTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A STRONG WINTER STORM WILL BRING AN EXTENDED PERIOD OF SNOWFALL TO
NEVADA THROUGH THURSDAY. VALLEYS WILL GENERALLY SEE 3 TO 6 INCHES
OF SNOW WITH THE HIGHEST AMOUNTS ACROSS NORTHERN NEVADA. WINTER
STORM WARNINGS AND ADVISORIES HAVE BEEN POSTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Heavy Snow, Humboldt
- When
- December 25, 1:30 PM PST to December 26, 2:30 PM PST
- Where
- Humboldt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A strong winter storm brought heavy snow to Humboldt county. In Winnemucca between 8 and 9 inches of snow was reported. In Denio 8 inches of snow fell.
Heavy Snow, N Lander & N Eureka
- When
- December 25, 3:00 PM PST to December 26, 10:00 PM PST
- Where
- N Lander & N Eureka forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
A winter storm brought 6 to 7 inches of snow to the valleys. Observers in Battle Mountain reported 6 to 7 inches of snow.
Heavy Snow, N Elko Cnty
- When
- December 25, 4:00 PM PST to December 27, 11:00 AM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A winter storm brought 6 to 8 inches of snow to the valleys and over a foot to the mountains. Some reports were: Charleston 9 inches, Montello 7 inches, and Tuscarora 6 inches.
Heavy Snow, Southwestern Elko
- When
- December 25, 5:00 PM PST to December 27, 12:00 PM PST
- Where
- Southwestern Elko forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A winter storm dumped from 6 to 11 inches of snow. Lamoille received 11 inches, Spring Creek 10 inches, the Elko NWS office had 8 inches, and Ryndon 6 inches.
Heavy Snow, South-Central Elko
- When
- December 25, 6:00 PM PST to December 27, 2:00 PM PST
- Where
- South-Central Elko forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A spotter in Clover Valley reported 8 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418015, 418025, 418024, 418023, 418026.